Skip Navigation LinksHome > June 2009 - Volume 30 - Issue 2 > Fatal Overdose Due to Prescription Fentanyl Patches in a Pat...
American Journal of Forensic Medicine & Pathology:
doi: 10.1097/PAF.0b013e318187de71
Case Report

Fatal Overdose Due to Prescription Fentanyl Patches in a Patient With Sickle Cell/β-Thalassemia and Acute Chest Syndrome: A Case Report and Review of the Literature

Biedrzycki, Olaf J. BSc, MBBS, MRC(Path), DMJ(Path), MFFLM*; Bevan, David MRCP†; Lucas, Sebastian FRC(Path)*

Collapse Box

Abstract

Introduced into clinical practice in the 1960s, the analgesic fentanyl is 100 times more potent than morphine. Various methods of administration exist including the transdermal Duragesic patch system, widely used in chronic pain and palliative care settings. Numerous, often imaginative methods of abuse of fentanyl patches have been reported; the majority of fatal fentanyl overdose cases resulting from deliberate abuse or suicide. We describe the accidental overdose of a young black male with sickle cell/β-thalassemia who had been using the Duragesic system for almost 2 years.

At autopsy the macroscopic findings were of nonspecific opiate overdose with congested heavy lungs. Histopathological examination revealed severe sickling of red blood cells in the lungs (acute chest syndrome). Toxicological examination revealed blood and urine fentanyl levels of 40 μg/L and 400 μg/L (10 fold and 100 fold higher than therapeutic levels). The mast cell tryptase was also significantly elevated at 76 μg/L, (Normal 2–14 μg/L). We discuss the relevance of these findings with regard to the cause of death, and stress the need to consider fentanyl when confronted with nonspecific signs of opiate overdose as it is not detected in routine toxicological drug screens.

© 2009 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Share

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.